Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting treatment- does going on meds increase t-cells?
Dec 20, 2004

I'm confused...

I found out I have HIV on Feb 2004. Since then, other poz individuals (and my MD) informed me that I should not go on meds until I really need to.

My viral load history- 5,500-25,000-13,000-16,000-14,500

My T-cell count history: 500-750-475-500-430

Because of a persistent case of canker sores since June (I'm traking triamcinolone) that tend to flare up when I'm stressed or not getting enough sleep, my MD wants me to go on meds to see if my canker sores will heal.

Also, other individuals (dermatologist and other HIV pos individuals) have recommended going on treatment to "preserve the t-cells I have." Basically, one person argued- why have your body fight HIV alone when your body could use its energy to fight other things (like canker sores and other infections) and increase your t-cell count?

So, I'm perplexed. Does going on meds increase your t-cell count? I thought all it did was lower your viral load.

Response from Dr. Pierone

Yes, antiretroviral therapy does lead to sustained increases in CD4 counts. The average increase is about 100 to 150 cells in the first year and then a more modest increase of about 30 cells per year. Some people with troubling canker sores find that this problem resolves when they go on HIV medications. This is not necessarily a compelling reason to initiate therapy, but is one of the factors to be considered in the decision making process. Good luck to you and let us know how things turn out.



Previous
lipdistophy risk
Next
T-Cell Rebound

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement